Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 24, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Sep 1, 2018, 3:35 AM CDT for Poweshiek County, Tama County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2018, 3:35 AM CDT (08:35 UTC)
- Expired
- Sep 1, 2018, 9:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Poweshiek County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
695 WGUS53 KDMX 010835 FFWDMX IAC157-171-011430- /O.NEW.KDMX.FF.W.0024.180901T0835Z-180901T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Des Moines IA 335 AM CDT SAT SEP 1 2018 The National Weather Service in Des Moines has issued a * Flash Flood Warning for... Northeastern Poweshiek County in central Iowa... Southeastern Tama County in central Iowa... * Until 930 AM CDT. * At 333 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three to 4 inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Tama, Brooklyn, Victor, Holiday Lake, Chelsea, Hartwick and Guernsey. Additional rainfall amounts of 1 to 2 inchs is possible in the warned area through 6 am this morning. This includes Interstate 80 between mile markers 194 and 204. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 4159 9250 4197 9255 4197 9230 4159 9230 $$ REV
2 follow-up statements
173 WGUS73 KDMX 011059 FFSDMX Flash Flood Statement National Weather Service Des Moines IA 559 AM CDT SAT SEP 1 2018 IAC157-171-011430- /O.CON.KDMX.FF.W.0024.000000T0000Z-180901T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Poweshiek IA-Tama IA- 559 AM CDT SAT SEP 1 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR NORTHEASTERN POWESHIEK AND SOUTHEASTERN TAMA COUNTIES... At 555 AM CDT, Doppler radar indicated thunderstorms have diminished somewhat across the region early today, but more rain is still expected across the warned area this morning. Flash flooding is expected is already occurring or will begin shortly. Some locations that will experience flooding include... Tama, Brooklyn, Victor, Holiday Lake, Chelsea, Hartwick and Guernsey. Additional rainfall amounts of up to an inch is possible in the warned area. Radar rainfall estimates from overnight range from 5 to 6 inches across the warned area. This includes Interstate 80 between mile markers 194 and 204. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4159 9250 4197 9255 4197 9230 4159 9230 $$ REV
550 WGUS73 KDMX 011438 FFSDMX Flash Flood Statement National Weather Service Des Moines IA 938 AM CDT SAT SEP 1 2018 IAC157-171-011446- /O.EXP.KDMX.FF.W.0024.000000T0000Z-180901T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Poweshiek IA-Tama IA- 938 AM CDT SAT SEP 1 2018 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN POWESHIEK AND SOUTHEASTERN TAMA COUNTIES HAS EXPIRED... Flooding is no longer expected to pose a threat. Please continue to use caution in the area though as some areas may continue to experience minor issues. Multiple rounds of heavy rainfall are expected in the area over the next few days, raising the concerns for flash flooding and other flooding with already saturated soils. Please use caution and pay attention to forecasts. LAT...LON 4159 9250 4197 9255 4197 9230 4159 9230 $$ Curtis
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 12:27 AM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Sep 1, 12:27 AM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1227 AM CDT Sat Sep 1 2018 ...Updated 06z Aviation... .SHORT TERM.../Tonight through Saturday/ Issued at 316 PM CDT Fri Aug 31 2018 A swath of showers and thunderstorms currently extends from west central Iowa down into Missouri and is slowly progressing eastward. Convection within this swath has been more or less steady state all day as it has approached from Nebraska and has thus far shown no signs of organization. Despite fairly high instability ahead of the rain across central and eastern Iowa, mesoanalysis indicates substantial convective inhibition due to warm temperatures aloft. This, combined with a relative lack of deep shear, is likely what is inhibiting any intensification. While the storms bear watching as they progress across our forecast area in the next several hours, the odds of severe weather from them appear low overall. Short-term model guidance has consistently predicted secondary development of additional thunderstorms across parts of western Iowa after sunset tonight, around 01-02Z, which then move fairly quickly eastward as a multi-cell cluster or possibly bowing line. This appears to be the result of modest low-level convergence upstream interacting with the developing nocturnal low-level jet. However, very few of the models are depicting the current western Iowa rain in their initializations, and it is difficult to determine what effect this will have on the veracity of their solutions. Nevertheless, given the persistence of the schedule and the stronger forcing of the developing LLJ, have maintained POPs that reflect this scenario. If the storms do develop as expected then they will have an attendant threat of strong winds as the progress eastward across central Iowa tonight. Meanwhile, well to our north/northwest across Minnesota and Dakotas, a separate area of intense thunderstorms will form near the synoptic boundary this evening. This will likely produce an elongated outflow boundary that will travel east southeastward overnight, accompanied by at least a broken band of convection. This feature will likely impact at least our northern and northeastern counties between midnight and sunrise, again with an attendant threat of strong winds. .LONG TERM.../Saturday night through Friday/ Issued at 316 PM CDT Fri Aug 31 2018 The long term forecast period remains unusually active and wet as Iowa will reside beneath very persistent west southwesterly flow aloft, allowing a nearly continuous fetch of moisture advection into a quasi-stationary surface boundary draped across the Upper Midwest. Overnight thunderstorms may linger into Saturday morning in our eastern counties, otherwise there may be a brief quiet period from mid-morning into mid-afternoon Saturday as it will take some time to destabilize behind the overnight convection, which will also have left behind an outflow boundary somewhere over central Iowa. Diurnal heating will result in a high to extreme degree of instability south of this boundary, probably roughly south of Highway 30, which should be enough to generate robust thunderstorm development near the boundary in the late afternoon/evening. Have carried increased POPs to account for this, but they are necessarily broad-brushed in deference to uncertainty regarding the location of the boundary. While the degree of instability in proximity to the boundary will support a severe weather threat, it should be fairly localized and a lack of deep-layer shear will likely result in a quick transition to more of a heavy rain/flooding threat, which will become the primary hazard for the remainder of the event. Most of the forecast area has been devoid of heavy rains lately, but if the storms manage to persist over a metro or flood-prone area then flooding concerns will be enhanced. On Saturday night the nocturnal LLJ will develop once again, and it's more southerly orientation along with somewhat more southwesterly flow aloft may act to push the boundary and storms northward. Model solutions diverge somewhat on this point, but it is likely that the jet will keep storms redeveloping for much of the night, so if they are able to move northward then that will spread out the heavy rain threat, while a more stationary boundary would result in more localized but much higher flooding potential. This will certainly bear watching as we head into the weekend. From Sunday through next week the overall pattern will remain essentially unchanged. One or more boundaries will waffle around the area, being repeatedly activated by mid-level shortwave impulses, diurnal heating, and/or LLJ redevelopment. This will result in a continued intermittent threat of severe weather and heavy rain, with the heavy rain and flooding concerns being a higher threat for the most part. There is no significant pattern change foreseen until at least late next week, and possibly longer. && .AVIATION.../For the 06Z TAFS through 06Z Saturday night/ Issued at 1217 AM CDT Sat Sep 1 2018 The main concern throughout the period will be the development of rain showers and thunderstorms as front lifts northward across Iowa throughout Saturday morning. Rain shower and thunderstorms will likely develop in clusters, and gradually increase in coverage throughout the period. This will result in MVFR conditions across the terminals as the morning progresses. IFR conditions may briefly develop if thunderstorms move directly over the terminals. The other concern overnight into the morning will be low-level wind shear at ALO, DSM, and OTM as the low- level jet continues to pass through the area. This is the beginning to what will be a rather wet weekend. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lee LONG TERM...Lee AVIATION...Krull
Hazardous weather outlook, Aug 31, 2:32 PM CDT, 13 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 232 PM CDT Fri Aug 31 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-011945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 232 PM CDT Fri Aug 31 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This evening and tonight Strong to possibly severe thunderstorms are possible this evening into tonight. Large hail and damaging wind are the main threats along with locally heavy rainfall. A tornado chance cannot be ruled out this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be periods of thunderstorms, especially during the overnight hours, through Thursday. Though widespread severe weather is not likely, a few storms may be strong. Damaging winds and will be the main threats with any stronger storms. Localized heavy rainfall will be possible with all of the storm chances. River flooding and flash flood threats could increase Sunday into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening into tonight. Rainfall reports are appreciated. Kotenberg
In the hours before
Local storm report, Aug 31, 11:41 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 PM HAIL 4 SSE LYNNVILLE 41.52N 92.77W
08/31/2018 E1.00 INCH JASPER IA PUBLIC
&&
AKSpecial weather statement, Sep 1, 2:03 AM CDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Des Moines IA 203 AM CDT Sat Sep 1 2018 IAZ039-050-062-075-010815- Black Hawk-Tama-Poweshiek-Mahaska- Including the cities of Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, Gladbrook, Grinnell, and Oskaloosa 203 AM CDT Sat Sep 1 2018 ...Thunderstorms With Locally Heavy Rainfall... A line of thunderstorms producing locally heavy rainfall of up to 2 to 3 inches per hour will continue moving through the region over the next hour. Ponding of water and minor street flooding will be likely with this line of storms as it moves across the region. The storms will also produce some small hail as well as potential gusty winds to 40 to 45 mph. Persons traveling should use caution and be aware of the possibility of possible street flooding and low visibility as the storms continuing moving east though 3 am this Saturday morning. REV
Special weather statement, Sep 1, 2:35 AM CDT, 1 hour before
Special Weather Statement National Weather Service Des Moines IA 235 AM CDT Sat Sep 1 2018 IAZ070>072-082-083-093-094-010945- Cass-Adair-Madison-Union-Clarke-Ringgold-Decatur- Including the cities of Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Creston, Osceola, Mount Ayr, Lamoni, and Leon 235 AM CDT Sat Sep 1 2018 ...Strong Thunderstorms Moving through The Region... An area of strong thunderstorms continues to move through the area early this Saturday morning. The storms are capable of producing winds to near 50 mph at times as well as heavy rainfall. Radar estimates of 1 to up to 3 inches of rainfall will be possible with some of the thunderstorms. Also hail up to penny sized will be possible with the storms. Though no severe weather is occurring at this time...the storms may yet produce some severe weather overnight tonight with large hail and strong winds the main threats. REV
Local storm report, Sep 1, 2:38 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
238 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM HAIL KNOXVILLE 41.32N 93.10W
09/01/2018 M0.75 INCH MARION IA TRAINED SPOTTER
&&
REVLocal storm report, Sep 1, 2:56 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM HAIL MALCOM 41.71N 92.55W
09/01/2018 E1.00 INCH POWESHIEK IA TRAINED SPOTTER
RELAYED BY DVN NWS.
&&
REVLocal storm report, Sep 1, 3:06 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND GST 2 W MURRAY 41.04N 93.98W
09/01/2018 M57 MPH CLARKE IA TRAINED SPOTTER
REPORTS NICKEL HAIL AND 0.83 INCHES RAINFALL
AS WELL.
&&
REVThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:01 PM CDT | Special Weather Statement | DMX | Cass | 59 min |
| Aug 31, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 51 min |
| Aug 31, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 50 min |
| Sep 1, 1:01 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 22 min |
| Sep 1, 1:28 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 47 min |
| Sep 1, 4:21 AM CDT | Flash Flood Warning | DMX | Clarke, Decatur | 5 hr |
| Sep 1, 4:38 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more | 24 hr |
| Sep 1, 4:38 AM CDT | Flash Flood Warning | DMX | Tama | 6 hr |
| Sep 1, 5:22 AM CDT | Flash Flood Warning | DMX | Ringgold, Union | 4 hr |
| Sep 1, 5:45 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 29 min |
| Sep 1, 6:30 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 45 min |
| Sep 1, 6:57 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 48 min |
| Sep 1, 7:24 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison, Polk, Warren | 51 min |
| Sep 1, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk | 52 min |
Nearby
Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.